The term «Ozempic face» has been coined and used on social media to describe what some people say is an aged or gaunt look on the faces of people who use the drug.
The #Ozempicface hashtag provides dozens of results on social media platforms like TikTok, and some dermatologists say they’re seeing the phenomenon in their practices, too.
«It’s definitely a real thing and not just something that’s on TikTok,» Dr. Elizabeth Houshmand, a Dallas-based dermatologist who is also board-certified in internal medicine, told ABC News. «What patients complain about is, you know, ‘My face looks really skinny. I’ve lost a lot of volume in my face.'»
Houshmand said that in most cases, patients who come to her for help with facial slimming have lost a significant amount of weight in a short time using semaglutide treatment, which in addition to ‘Ozempic includes drugs like Mounjaro and Wegovy.
Given as daily or weekly injections, these drugs, called GLP-1 RA, help people produce insulin and lower the amount of sugar in the blood. They also work by slowing the movement of food through the stomach and reducing appetite, thus leading to weight loss.
Medication side effects can include severe nausea and constipation.
«Patients are less hungry, eat much less, lose large amounts of weight in a very short time,» Houshmand said. «And that’s why you see the gaunt look or the ‘Ozempic face’.»
Houshmand said accelerating the weight loss process — especially for people in their 30s, 40s and 50s, like most of his patients — can especially lead to a skinny look.
She said the only way to regain a fuller facial look naturally is to gain weight back, and even then the face won’t look exactly the same due to sagging skin caused by rapid weight loss. .
“Fat in the face is a very good thing. When we are young and healthy, we have a good amount of volume [in our face] because of that subcutaneous fat,” she said. “As we age we lose bone, we lose fat normally, so if you speed up that process, it will lead to an aged, sunken look.”
According to Dr. Caroline Apovian, co-director of the Center for Weight Management and Wellness at Brigham and Women’s Hospital in Boston, the type of rapid weight loss that can cause a saggy look isn’t what’s supposed to happen during the use of semaglutide therapy. and professor at Harvard Medical School.
She said there was nothing in the drugs that would make a person’s face sunken, noting that it’s a sign of losing weight too quickly or in an unhealthy way.
“We start these drugs at very low doses and titrate them while monitoring patients very carefully for nausea, vomiting, too rapid weight loss, which exceeds one to two pounds of weight on average per week,” Apovian said. at ABC. News. «We are not trying to improve the patient’s appearance, even if he does. The use of these drugs must be regulated to improve the patient’s health through the loss of unhealthy fatty tissue.»
The U.S. Food and Drug Administration approved Ozempic in 2017 as a treatment for type 2 diabetes, alongside diet and exercise, if other medications don’t provide adequate blood sugar control. Although Ozempic is not explicitly approved for chronic weight management, it can be prescribed off-label and used safely for people with obesity.
Wegovy is essentially the same injectable drug prescribed at a higher dose. The FDA has specifically approved Wegovy for patients who are severely obese or overweight and have one or more weight-related conditions such as high blood pressure or high cholesterol.
Mounjaro was approved by the FDA in May 2022 to treat type 2 diabetes.
People who don’t have diabetes or obesity can still be prescribed the «off-label» drugs, but they may have to pay out of pocket, which could cost $800 to $1,400 for a supply of a month.
As people documented their weight loss success using the drugs, their popularity grew, possibly contributing to some shortages for people who were prescribed them for type 2 diabetes. or obesity.
Apovian said people who experience a so-called «Ozempic» face are most likely using the drug off-label.
«That’s what happens when you’re not obese and you use these drugs to lose weight fast, which is what you do,» she said. «You lose fat on your face, especially if you don’t exercise and eat right. You’re not going to look healthy losing weight fast.»
Apovian said she views the use of the term «Ozempic face» as a continuation of the fat stigma that has perpetuated American culture for decades.
«It’s not one of the side effects of Ozempic, so it’s wrong to say it’s ‘the face of Ozempic’. I hate to even use the term,» she said, adding of people who do, «They trivialize the drug and the disease for which it is intended.»
On TikTok, some drug users shared a similar concern, noting that after being shamed for being overweight, they now felt stigmatized for taking a drug.
“Of course they found another way to bring us down,” said a woman who identifies herself as a Mounjaro user in a video shared on TikTok. «It’s pretty sad that we had to deal with beatings because we’re obese, but now that we’re doing something to get our health back, to find a way to keep us going and still be able to bring ourselves down.»
Apovian said she’s worried that the stigma around weight combined with the «cavalier» way drugs like Ozempic are used off-label could prevent them from helping people who could benefit medically from them.
«That’s the problem when people take drugs for serious illnesses in a casual way like this,» Apovian said. «It’s really heartbreaking for those of us who really treat people with serious illnesses like obesity, diabetes and heart disease to see our important, really life-saving medicines used in this way.»